Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 32, NWS Great Falls, MT

June 8, 2017Hill County, Liberty County, Toole County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 8, 2017, 8:14 PM MDT for Hill County, Liberty County, Toole County, Montana. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2017, 8:14 PM MDT (02:14 UTC)
Expired
Jun 8, 2017, 9:00 PM MDT
In force
46 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Hill County, MT, Liberty County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 141 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 8:39 PM MDTTSTM WND GST 6614 Nnw Joplin, MTMESONET STATION D4821, 13 NW JOPLIN.
Jun 8, 8:39 PM MDTTSTM WND GST 6614 Nnw Joplin, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 4:46 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
3116 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

388 
WUUS55 KTFX 090214
SVRTFX
MTC041-051-101-090300-
/O.NEW.KTFX.SV.W.0032.170609T0214Z-170609T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
814 PM MDT THU JUN 8 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Liberty County in north central Montana...
  Northern Toole County in north central Montana...
  Northwestern Hill County in north central Montana...

* Until 900 PM MDT

* At 813 PM MDT, severe thunderstorms were located along a line
  extending from 9 miles north of Sunburst to 23 miles north of
  Lothair to near Joplin, moving northeast at 50 mph.

  HAZARD...70 mph wind gusts and penny size hail. This storm has a 
           history of producing wind damage across Toole County, 
           including damage to vehicles and buildings.

  SOURCE...Trained weather spotters. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Chester, Sunburst, Sweet Grass, Ferdig and Whitlash. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across Toole and Liberty Counties. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows! 
&&

LAT...LON 4844 11094 4863 11134 4885 11216 4900 11206
      4900 11027
TIME...MOT...LOC 0213Z 210DEG 44KT 4901 11194 4881 11122 4859 11080 

HAIL...0.75IN
WIND...70MPH
 
$$

MARTIN
2 follow-up statements
465 
WWUS55 KTFX 090226
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
826 PM MDT THU JUN 8 2017

MTC041-051-101-090300-
/O.CON.KTFX.SV.W.0032.000000T0000Z-170609T0300Z/
Liberty MT-Toole MT-Hill MT-
826 PM MDT THU JUN 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR NORTHERN LIBERTY...NORTHERN TOOLE AND NORTHWESTERN HILL
COUNTIES...

At 823 PM MDT, severe thunderstorms were located along a line
extending from 15 miles north of Sunburst to 27 miles north of
Chester to 7 miles north of Joplin, moving east at 50 mph.

These are very dangerous storms.

HAZARD...70 to 80 mph wind gusts and penny size hail. 

SOURCE...At 752 PM, a Department of Highways site recorded an 83 mph 
         wind gust in Sunburst. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

Locations impacted include...
Chester, Sunburst, Sweet Grass, Ferdig and Whitlash. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across Toole and Liberty Counties. Damaging winds are 
also likely in northwestern Hill County. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows.
 
&&

LAT...LON 4844 11094 4863 11134 4885 11216 4900 11206
      4900 11027
TIME...MOT...LOC 0223Z 270DEG 44KT 4909 11187 4889 11115 4867 11073 

HAIL...0.75IN
WIND...80MPH
 
$$

MARTIN
134 
WWUS55 KTFX 090251
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
851 PM MDT THU JUN 8 2017

MTC041-051-101-090300-
/O.CON.KTFX.SV.W.0032.000000T0000Z-170609T0300Z/
Liberty MT-Toole MT-Hill MT-
851 PM MDT THU JUN 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR NORTHEASTERN LIBERTY...NORTHEASTERN TOOLE AND NORTHWESTERN HILL
COUNTIES...

At 848 PM MDT, severe thunderstorms were located along a line
extending from 38 miles northeast of Sunburst to 35 miles north of
Joplin to 11 miles north of Inverness, moving northeast at 50 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and penny size hail. This storm has a 
         history of producing 70 to 80 mph wind gusts and damage 
         across Toole County.

SOURCE...Trained weather spotters and weather sensors. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

Locations impacted include...
Chester and Whitlash. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows.
 
&&

LAT...LON 4844 11094 4876 11112 4899 11156 4900 11027
TIME...MOT...LOC 0248Z 212DEG 42KT 4928 11132 4907 11086 4873 11065 

HAIL...0.75IN
WIND...80MPH
 
$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 5:11 PM MDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 8, 5:11 PM MDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
511 PM MDT Thu Jun 8 2017

.UPDATE...

Thunderstorms have developed along the Rocky Mountain Front late
this afternoon. Instability is peaking with warm air and unusually
high dewpoints across North-central Montana. Mid-level lapse rates
and shear are increasing as a shortwave trough advances from the
southwest. Storms are expected to progress to the east-northeast,
with some potential for damaging winds and large hail. A Severe
Thunderstorm Watch is now in effect through 11pm.

&&

.SYNOPSIS...
Ongoing strong to severe thunderstorms will continue into the
overnight hours with damaging winds and large hail the main threats.
By Friday, there is a continued chance of showers and a few storms,
with only a few spotty showers over the weekend. However, by the
start of the work week on Monday and Tuesday, there is the potential
for widespread heavy rainfall as the next major storm system
develops and impacts a large majority of our area. High temperatures
will return to near seasonable levels on Friday and into the
upcoming weekend.

&&

.DISCUSSION...

&&

.AVIATION...
Updated 1743Z.

VFR conditions will generally prevail through the forecast period,
however, increasing instability during the afternoon hours ahead of
an upper level disturbance could bring isolated to widely scattered
thunderstorms for the mid/late afternoon and into the evening hours.
Those terminals most at risk of seeing a thunderstorm are KCTB,
KGTF, KHVR, and KHLN. Storms could become strong to severe near
these terminals, producing gusty/erratic winds, hail, and heavy
rain. In addition to the threat for precipitation, a Pacific Front
will sweep from west to east across the region during the evening.
This front will bring a wind shift, in addition to breezy winds
which could gust upwards of 30kts. - Moldan/Martin

&&

.HYDROLOGY...
The flood warning for the Big Hole River near Melrose has been
cancelled. The river has fallen below flood stage. However the
river will remain high for the next several days and could once
again exceed flood stage later this weekend or next week.

Additionally, there is the potential for a late spring storm early
next week that could bring widespread heavy precipitation to
portions of Central and North Central MT. Rainfall amounts could be
heavy enough that some flooding problems develop. Brusda

&&

.PREV DISCUSSION...
/ISSUED 242 PM MDT Thu Jun 8 2017/
Rest of Today through Tonight...As of 1pm, the atmosphere remains
capped. However, lift will continue to increase in association
with the approaching shortwave. Still think this wave and
convergence near/north of the SFC low track will aid in storms
developing this afternoon over the mountains, then moving out over
the plains through tonight. But, it still should be noted that if
the cap holds, the coverage of storms my be fairly isolated.
Regardless, any storm that can break through the cap and sustain
itself will be in a favorable environment for strong to severe
storms capable of large hail, damaging winds, and heavy rainfall.
With near to above normal moisture in the atmosphere, isolated
flash flooding cannot be ruled out. Still think the greatest
threat for storms and severe weather will be along the Hi-line.
Southern sections of central Montana (ie. Great Falls to
Lewistown) will be more conditional on whether the cap breaks or
not.

Friday/Friday Night...As the large upper low over the Pacific
continues to edge eastward, another potent s/w is forecast to
traverse the area, with a focus of precipitation across the
southern half of our CWA. While shear across SW MT looks fairly
strong on Friday, instability looks much weaker than today. That
said, certainly cannot rule out a few stronger storms developing,
capable of gusty winds and hail. Showers and storms may clip
southern sections of central Montana, but the Hi-line looks to
stay mostly dry and breezy. Martin

Saturday through Sunday...A few scattered showers will be
possible over the weekend as the region will be in-between storm
systems. Most showers will be short lived and light. Afternoon
temperatures will be a bit below normal.

For Monday through Tuesday night...A strong late season spring
storm will affect the region. Both the GFS/EC prog some of the
heaviest precipitation over portions of Central and North Central
MT where 1 to 3 inches of rain could fall. Isolated higher amounts
are possible. Expect some adjustments over the next few days. The
heavy rainfall could result in flooding problems. Thus pops have
been raised for this period. Temperatures will be below normal.

For Wednesday into Thursday...The flow aloft will be out of the
northwest. Expect a slow warming trend...with a few light showers.
Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  70  45  66 /  30  30  30  10
CTB  49  67  43  64 /  60   0  10  10
HLN  54  70  45  66 /  30  70  50  20
BZN  49  71  44  66 /  10  40  50  20
WEY  39  61  35  59 /   0  30  50  20
DLN  48  68  41  62 /  20  50  30  10
HVR  56  76  48  73 /  50  10  20   0
LWT  54  69  44  65 /  10  80  50  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH 307 IN EFFECT UNTIL 11 PM MDT THIS
EVENING FOR THE ROCKY MOUNTAIN FRONT...Eastern
Glacier...Hill...Cascade...Chouteau...Central and Southern Lewis
and Clark...Toole...Liberty...Eastern Pondera...Eastern Teton

&&

weather.gov/greatfalls

In the hours before

Local storm report, Jun 8, 7:39 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
739 PM MDT THU JUN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TSTM WND DMG     5 W LEDGER              48.27N 111.94W
06/08/2017                   PONDERA            MT   TRAINED SPOTTER

            COTTONWOOD TREE BLOWN DOWN BY THUNDERSTORM OUTFLOW
            WINDS THAT WERE ESTIMATED AROUND 60 MPH

&&

MARTIN
Local storm report, Jun 8, 7:48 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
748 PM MDT THU JUN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     SHELBY                  48.51N 111.86W
06/08/2017  E65 MPH          TOOLE              MT   TRAINED SPOTTER

            SEVERE WIND GUST BLEW SHEET METAL AROUND POLE.

&&

KLG
Local storm report, Jun 8, 7:52 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
752 PM MDT THU JUN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND GST     6 S OILMONT             48.66N 111.86W
06/08/2017  M62 MPH          TOOLE              MT   TRAINED SPOTTER

            SOCIAL MEDIA REPORT FROM STORM CHASER

&&

JAA
Local storm report, Jun 8, 8:04 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
804 PM MDT THU JUN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TSTM WND DMG     4 N SHELBY              48.57N 111.86W
06/08/2017                   TOOLE              MT   LAW ENFORCEMENT

            DOUBLE SEMI-TRAILER BLOWN OVER AT MM358 INTERSTATE 15
            NORTH OF SHELBY

&&

KLG
Local storm report, Jun 8, 8:09 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
809 PM MDT THU JUN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     4 N SHELBY              48.57N 111.86W
06/08/2017                   TOOLE              MT   TRAINED SPOTTER

            REPORTS OF BLOWN OVER VEHICLES... 2 SEMIS AND 1
            CAMPER... ON I-15 NORTH OF SHELBY

&&

JAA
Local storm report, Jun 8, 8:13 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
813 PM MDT THU JUN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             VALIER                  48.30N 112.25W
06/08/2017  E1.00 INCH       PONDERA            MT   TRAINED SPOTTER

            CHASER REPORTS HAIL THE SIZE OF QUARTERS. TIME
            ESTIMATED.

&&

JAA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:10 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera25 min
Jun 8, 6:37 PM MDTSevere Thunderstorm WarningTFXPondera, Toole38 min
Jun 8, 7:05 PM MDTSevere Thunderstorm WarningTFXGlacier, Toole25 min
Jun 8, 7:13 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera, Toole47 min
Jun 8, 7:49 PM MDTSevere Thunderstorm WarningTFXGlacier, Liberty, Toole26 min
Jun 8, 8:59 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill, Liberty46 min
Jun 8, 9:00 PM MDTSpecial Weather StatementTFXFergus45 min
Jun 8, 9:45 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill, Liberty45 min
Jun 8, 10:30 PM MDTSevere Thunderstorm WarningTFXHill30 min
Jun 8, 11:03 PM MDTSpecial Weather StatementTFXBlaine42 min
Jun 9, 1:45 PM MDTSpecial Weather StatementTFXJefferson45 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.